Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

I'm currently taking Quetiapine Fumarate 50 mg for depression and

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1999
Answered : 3259 Questions
Question
I'm currently taking Quetiapine Fumarate 50 mg for depression and has gain 15 lbs within 1 years is it possible to lose those pounds and maintaine a healthy weight while still on this drug. I'm 67 yrs old.
Mon, 12 Feb 2018 in General Health
 
 
Answered by Dr. Panagiotis Zografakis 1 hour later
Brief Answer:
that would be hard...

Detailed Answer:
Hello,

weight gain is a common side effect of drugs like quetiapine but citalopram may also contribute to it. It's not easy to negate the weight gaining effect of these drugs. Your doctor may try to change your regimen (for example quetiapine can be substituted by less risky drugs regarding weight gain). You can try to control your weight by increasing your physical activity and reducing the amount of caloric intake.

Some patients do well with the drug, most don't... Treatment changes should be discussed with the treating doctor only.

I hope it helps!
Kind Regards!
Above answer was peer-reviewed by
 
Follow-up: I'm currently taking Quetiapine Fumarate 50 mg for depression and 16 hours later
Do you know how long it will take for the medicine to leave my system once I stop taking it? and would I be able to drop the excess weight. also when stopping these type of medications are their any withdrawal systems like street drugs.
I'm planning to discuss with my PCP, but I want as much information I can attain before discussion
Follow-up: I'm currently taking Quetiapine Fumarate 50 mg for depression and 1 hour later
do you know how long it will take for the medication to leave my system once i stop taking it? also would i be able to drop the excess weight when stopping this type of medication are their any withdrawal ... I'm planning to discuss with my PCP but i want as uch information I can attain before discussion
 
 
Answered by Dr. Panagiotis Zografakis 2 hours later
Brief Answer:
a couple of days

Detailed Answer:
After a couple of days the drug should have left your system completely. No withdrawal effects are expected for quetiapine but citalopram may cause symptoms of depression if stopped cold turkey. The excess weight is a result of increased appetite usually so stopping it will at least stop further weight gain. Whether you're going to loose the excess weight or not depends on your eating discipline after stopping the drug.

In any case you shouldn't try to change anything without your doctor's approval! Your doctor knows exactly why every drug was prescribed and how important it is for your health.

Kind Regards!
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor